Texas, 2011

Wildfire in Texas, March 10, 2011

March 10, 2011 · NWS LUB · 2 events in 2 counties and zones

Warm, dry, and breezy weather contributed to the development of two large fires in Motley and Floyd Counties. The first fire developed around 12:30 CST near Flomot (Motley County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Warm, dry, and breezy weather contributed to the development of two large fires in Motley and Floyd Counties. The first fire developed around 12:30 CST near Flomot (Motley County). This fire grew to burn approximately 700 acres before it was contained around 15:00 CST. A second fire ignited southwest of Floydada around 13:30 CST and burned an estimated 300 acres. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 10, 12:00 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 10, 12:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 PM CST THU MAR 10 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE. GUSTY SSW WINDS ON THE CAPROCK TODAY
WILL DIMINISH AND SHIFT TO THE SSE THIS EVENING. A 30 TO 40 KT
NOCTURNAL LLJ WILL PRODUCE SOME WIND SHEAR IN THE LOWEST 2-3K FT OVERNIGHT
- BUT INSUFFICIENT TO MENTION IN TAF. GUSTY SFC WINDS WILL RETURN
FRI MORNING...SLIGHTLY STONGER AND MORE WIDESPREAD THAN TODAY.

&&

.PREV DISCUSSION... /ISSUED 620 AM CST THU MAR 10 2011/

AVIATION...
DEEPENING SURFACE TROUGH EXPECTED ALONG THE TEXAS-NEW MEXICO
BORDER TODAY RESULTING IN GUSTY SOUTH-SOUTHWEST WIND BY MID OR
LATE MORNING. VFR TO CONTINUE. RMCQUEEN

PREV DISCUSSION... /ISSUED 359 AM CST THU MAR 10 2011/

SHORT TERM...
FLATTENING UPPER RIDGE WILL PASS EAST OF THE AREA LATER TODAY
FOLLOWED BY ZONAL WESTERLY FLOW ALOFT. A COOL SURFACE HIGH PRESSURE
RIDGE OVER ROLLING PLAINS EARLY THIS MORNING WILL MOVE INTO
SOUTHEAST TEXAS LATER TODAY AS SURFACE PRESSURE FALLS RESTORE
TROUGHINESS ALONG THE TEXAS-NEW MEXICO BORDER. WIND SPEEDS SHOULD
INCREASE INTO THE BREEZY REALM WHILE TEMPERATURES RECOVER BACK INTO
HIGH 60S OR LOW 70S. LATEST TRENDS SHOW LOWER DEWPOINTS IN RETURN
FLOW WHICH WILL TRANSLATE INTO LOWER HUMIDITY LATER TODAY. SUNNY
CONDITIONS ARE ON TAP TODAY WHILE THIN HIGH CLOUDS WILL INCREASE
OVERNIGHT. MILDER TEMPERATURES TONIGHT SHOULD RESULT. RMCQUEEN

LONG TERM...
QUASI-ZONAL FLOW ALOFT STARTS THE WEEKEND AN EMBEDDED DISTURBANCE
PASSING WELL NORTH OF THE AREA ALTHOUGH THERE IS APPEARS TO BE SOME
SUBTLE TROUGHING ACROSS THE DESERT SOUTHWEST.  THIS FLOW PATTERN
CONTINUES UNTIL SUNDAY WHEN A WAVE APPROACHES...SLIDING DOWN THE
EASTERN SLOPE OF THE ROCKIES.  ANOTHER WAVE PASSES TUESDAY.

FIRST CONCERN WILL BE THAT OF NEAR CRITICAL FIRE WEATHER CONDITIONS
ON FRIDAY AS VERY DRY SFC RH LEVELS WILL COMBINE WITH BREEZY WINDS.
AT THIS POINT...20 FT WINDS LOOK TO REMAIN JUST UNDER RED FLAG
CRITERIA WITH A BIT HIGHER SPEEDS JUST EAST OF THE REGION..
HOWEVER...UPPER LEVEL CLOUDS HAVE TRENDED LOWER SINCE YESTERDAY AND
THIS CERTAIN INCREASES THE RISK OF SEEING RED FLAG CONDITIONS.
SUSPECT THAT WE WILL SEE SOME RED FLAG MINUTES ACROSS THE EAST BUT
HAVE NOTHING TO SUPPORT ISSUANCE OF FIRE WEATHER WATCH AT THIS
TIME AS THE THREE HOUR REQUIRED PERIOD WOULD BE DIFFICULT TO
OBTAIN GIVEN EXPECTED WINDS. RFD WILL LIKELY BE REQUIRED ON
FRIDAY.  FRONTAL BOUNDARY PUSHES INTO THE AREA AROUND MIDNIGHT
WITH BREEZY CONDITIONS EXPECTED IN ITS WAKE WITH SOME POTENTIAL
FOR BRIEF ADVISORY LEVEL NORTHERLY WINDS. THE COOL SURGE IS SHORT
LIVED AS RETURN FLOW SETS UP BY SATURDAY EVENING.

PROSPECTS FOR PRECIPITATION ACROSS THE EAST SUNDAY NIGHT REMAIN
NEBULOUS AT THIS POINT.  LOWER LEVELS APPEAR TO BE QUITE CAPPED
ALTHOUGH EML IS EVIDENT ON KCDS BUFR SOUNDING AND WITH INCREASING
MID LEVEL MOISTURE...WE COULD CERTAINLY SEE CONVECTION ACROSS THE
EAST.  ECM/NAM SOLUTION KEEPS THE COLUMN MUCH DRIER BUT WITH A
SIMILAR THERMAL PROFILE.  THE GFS HAS BEEN MOST CONSISTENT WITH
PRECIP PROSPECTS THOUGH THE LATEST GUIDANCE BRINGS A PROTRACTED
PERIOD OF STRONG MOISTURE ADVECTION.  WITH ZONAL FLOW INTERRUPTED BY
AFOREMENTIONED WEAK SYSTEM ACROSS THE CENTRAL CONUS...HAVE A HARD
TIME BUYING OFF ON THE STRONG MOISTURE ADVECTION. AFTER
COORDINATION WITH NEIGHBORS WILL LEAVE LOW END RAIN CHANCES AS-IS.
BEYOND MONDAY...INHERITED FORECAST APPEARS QUITE REASONABLE AND
WILL MAKE ONLY MINOR MODIFICATIONS.

FIRE WEATHER...
DAY 1
DEEPENING SURFACE LOW PRESSURE TROUGH TODAY ON THE CAPROCK WILL LEAD
TO GUSTY SOUTH TO SOUTHWESTERLY WINDS...THOUGH COMING UP JUST SHORT
OF SUSTAINED 20 MPH AT THE 20 FOOT LEVEL. MOISTURE RETURN APPEARS
MEAGER AND HUMIDITIES WILL DROP BELOW 15 PERCENT AS TEMPERATURES
CLIMB A LITTLE ABOVE NORMAL. THESE EXPECTED ELEVATED FIRE DANGER
LEVELS HAVE LED TO ISSUANCE OF A FIRE DANGER STATEMENT FOR ALL AREAS
THIS AFTERNOON. RMCQUEEN

DAY 2 /FRIDAY/LOW MIN RH VALUES IN THE 5 TO 10 PCT RANGE WILL BE
PRESENT AREAWIDE WITH BREEZY CONDITIONS ALTHOUGH REMAINING UNDER
RED FLAG CRITERIA. FORECAST HIGH CLOUDINESS DOES NOT LOOK QUITE AS
PRONOUNCED AS THE PAST FEW DAYS ALTHOUGH THE MODELS TEND TO
STRUGGLE WITH THIS TIME PERIOD. RANG ELAND FIRE DANGER STATEMENT
LOOKS TO BE A DISTINCT POSSIBILITY FOR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  34  81  32  66 /   0   0   0   0   0
TULIA         68  36  80  32  65 /   0   0   0   0   0
PLAINVIEW     68  36  81  33  66 /   0   0   0   0   0
LEVELLAND     69  34  84  34  68 /   0   0   0   0   0
LUBBOCK       69  36  82  35  67 /   0   0   0   0   0
DENVER CITY   71  35  83  37  69 /   0   0   0   0   0
BROWNFIELD    70  35  83  36  69 /   0   0   0   0   0
CHILDRESS     70  38  81  39  68 /   0   0   0   0   0
SPUR          70  38  81  39  68 /   0   0   0   0   0
ASPERMONT     71  40  83  40  69 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Mar 10, 3:59 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
359 AM CST THU MAR 10 2011

TXZ021>044-111000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
359 AM CST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER
GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO ELEVATED FIRE
DANGER THIS AFTERNOON ACROSS THE TEXAS SOUTH PLAINS...ROLLING
PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN ON FRIDAY AS
VERY DRY AIR COMBINES WITH BREEZY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Motley

When
March 10, 12:30 PM CST to 3:00 PM CST
Where
Motley forecast zone
Reported by
Park/Forest Service
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Wildfire, Floyd

When
March 10, 1:30 PM CST to 3:00 PM CST
Where
Floyd forecast zone
Reported by
Park/Forest Service
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278318, 278319.